MAUDE Adverse Event Report: BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCANTO¿; FLOW CYTOMETRIC REAGENTS AND ACCESSORIES

BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCANTO¿; FLOW CYTOMETRIC REAGENTS AND ACCESSORIES
Model Number 339473
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/23/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medical device expiration date: na.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that while testing patient sample on bd facscanto¿ an erroneous result was obtained.Results were not reported and there was no report of patient impact.The following information was provided by the initial reporter, translated from (b)(6) to english: the customer reports that the instrument this morning aspirated the first tube of the acquisition completely within seconds.Also 2 weeks ago, while reading a patient sample with facscanto clinical 2.4 the signal on ssc decreased taking the trucount beads out of the gate.The same sample reread on a second instrument (facscanto ii) showed no problems.The sample was then reread on the instrument in question and the problem disappeared.An erroneous result was produced but was immediately identified by the operator and which was not used for diagnostic purposes.
 
Additional Manufacturer Narrative
H.6.Investigation: scope of issue: the scope of issue is only limited to bd facscanto ii cytometer ivd 5/3 system, part # 339473 and serial # (b)(6).Problem statement: customer reported a complaint regarding the instrument producing erroneous results.Manufacturing defect trend: there are zero qns (quality notifications) related to the reported issue.Date range from 14oct2020 to date 14oct2021.Complaint trend: there are 3 complaints related to this issue of erroneous results.Date range from 14oct2020 to date 14oct2021.Manufacturing device history record (dhr) review: dhr part # 339473, serial # (b)(6) , file # 339875-v87500033-900111438-07, was reviewed.The instrument met all the manufacturing specifications prior to release.Investigation result / analysis: the investigation was performed and based on the review of the complaint trend, defect trend, dhr, risk analysis, and servicemax the root cause of the erroneous results was due to a worn aspiration needle and out of specification blue laser.The customer had initially reported the erroneous results and that the instrument would completely aspirate the sample faster than expected.The instrument was reported to have a decreased ssc signal and was confirmed to be an instrument fault as the problem disappeared when tested on a second facscanto ii instrument.The sample was tested on this instrument again and the problem disappeared, but a preventative maintenance was scheduled as the aspiration needle was found to be damaged.The fse (field service engineer) that came onsite for the preventative maintenance replaced the components in pm kit #65969407, the aspiration needle (in pn 64050707), and bal seal (pn 640116).After the replacement, the flowcell was cleaned and the optical gel was replaced.During the testing of the lasers, the blue laser was determined to be unstable, with an output power of 19.5mw and an output of 9.5mw from the fiber after optimization.The fse informed the customer that optimal optical optimization could not be performed with the current state of the instrument with the unsteady blue laser and recommended a replacement of the optical fiber.No parts were requested for evaluation as the replaced parts are not returnable and were discarded.After the initial instance of erroneous results the instrument was functioning as expected.Case (b)(4) was opened to send a repair estimate to the customer for the replacement of the blue laser since it was under specifications.The customer rejected the quote for the repair and no repair was performed on the instrument at that time.In january, a new complaint was opened (case (b)(4) , complaint (b)(6) ) regarding a 7 color setup failure where all the parameters fail aside from th4 fitc.In this case, the issue detailed in wo-02155876 was confirmed and the blue laser (pn 33538409) was replaced.Although the instrument was used for diagnostic testing the issue was identified and resolved before the patient sample results were used for any diagnosis or treatment.Cleaning the fluidics and regular maintenance is essential for keeping the instrument at optimal performance.This information can be found in the bd facscanto¿ ii flow cytometer instructions for use (ifu) manual, #23-20269-00 rev.1/vers.A.The safety risk of this hazard has been identified to be within the acceptable level.Service max review: review of related work order #: 02155876, case # (b)(4).Install date: 27jun2007.Defective part number: 64050707 - assy sample housing 180 degree service.Work order notes: subject / reported: 339473 - bd facscanto ii - completely aspirated tube.Problem description: the customer reports that the instrument this morning aspirated the first tube of the acquisition completely within seconds.Also 2 weeks ago, while reading a patient sample with facscanto clinical 2.4 the signal on ssc decreased taking the trucount beads out of the gate.The same sample reread on a second instrument (facscanto ii) showed no problems.The sample was then reread on the instrument in question and the problem disappeared.An erroneous result was produced but was immediately identified by the operator and was not used for diagnostic purposes.Preventive formulation for complete preventive maintenance and replacement of the suction needle as it was found damaged.Work performed: on-site intervention and check of the general condition of the appliance (wet cart inspection and canto inspection).Proceed with the preventive maintenance protocol and replacement of all the components of pm kit # 65969407 to restore an optimal state of the related components subject to wear.Replacement of damaged needle # 64050707 and relative ball seal retainer # 640116.Thorough flowcell cleaning and optical gel makeover.As a whole, the blue laser is unstable, with an output power of about 19.5mw (in technical specification) and with a power of about 9.5mw at the fiber output after optimization (out of technical specification, minimum value 14mw).A stable red laser is detected as a whole, with an output power of approximately 20.0mw (in technical specification) and with a power of approximately 19 mw at the fiber output after optimization (in technical specification).Optical bench optimization based on the current status of the device.A new baseline and successful performance check is performed with cs&t # 11087, despite the reduced power of the blue laser.We inform you that the current condition does not allow optimal optical alignment and does not guarantee satisfactory performance and / or correct acquisition of the sample, in fact the physical parameters fsc and ssc are penalized and unstable over time.It is advisable to replace the optical fiber of the blue laser, while the stability of the laser head and the possible implication of the r1 / r2 pressure regulators can be evaluated only afterwards.Cause: needle # 64050707 broken.Unstable and under spec blue laser.Last bd scheduled maintenance performed in 2019.Solution: same as work performed.Out of technical specification instrument for blue laser fiber output power and with poor performance, despite this the cs&t tests are passed.At the moment, nothing else can be done, the appliance is the property of the customer and he will decide later whether to restore optimal functionality.Operators advised, the routine will for now be processed with the other flow cytometer.For the quality process bd, a specific case is opened and an evaluation estimate is sent to the customer.Returned sample evaluation: a return sample was not requested because the replaced part is not returnable and was discarded.Risk analysis: a review of the facscanto ii flow cytometer (fluidics) #338960-04ra (version a/revision 1) has identified the causeof a needle failure in item ¿10.Sit id/od flush¿.A review of the facscanto ii flow cytometer (optics) #338960-03ra (version a/revision 2) has identified the cause of a laser failure in item ¿2.Blue laser¿.These risks contains the appropriate mitigations and have safety risks within acceptable levels.Hazard(s) identified?yes, no? item: 10.Sit id/od flush.Function: 10.1 clean sit id/od, reduce carryover.Potential failure mode: 10.1.3 id not cleaned.Potential effects of failure: 10.1.3.1 excessive carryover, wrong results.Potential causes/mechanisms of failure: 10.1.3.1.1 software crashes, leaving tube on sit - flush never occurs.Current controls: none.Recommended actions: 1.Add id/od flush to fluidics startup2.Add id/od flush menu item.Responsible party: ganesh subramanian.Target completion date: 10/2/2005.Actions taken: 1.Id/od flush was added to the fluidics startup workflow2.Heat100012152 (work complete 9/28/05) & nexus00002057 (closed 10/2/05) diva added sit flush menu (heat100011820 closed 9/30/05).Sev: 8.Occ: 1.Det: 8.Rpn: 64.Item: 2.Blue laser.Function: 2.1 excites blue dyes.Potential failure mode: 2.1.1 low power.Potential effects of failure: 2.1.1.1 detection sensitivity specifications not met.Potential causes/mechanisms of failure: 2.1.1.1.1 power dropping.Current controls: feedback system.Recommended actions: n/a.Responsible party: n/a.Target completion date: n/a.Actions taken: n/a.Sev: 4.Occ: 2.Det: 3.Rpn: 24.Mitigation(s) sufficient yes , no? root cause: based on the investigation results the root cause was due to a worn aspiration needle and out of specification blue laser.Conclusion: based on the investigation results the root cause was due to a worn aspiration needle and out of specification blue laser.The fse inspected the general condition of the instrument and replaced the components in the pm kit as well as the damaged needle and related bal seal retainer.They then cleaned the flowcell and optical gel.The blue laser was recommended to be changed as it was performing under specifications and was eventually replaced in a future case (b)(4).After the repairs and cleaning, the instrument was functioning as expected.No treatment or diagnosis was given due to the unexpected results.The safety risk of this hazard has been identified to be within the acceptable level.H3 other text : see h.10.
 
Event or Problem Description
It was reported that while testing patient sample on bd facscanto¿ an erroneous result was obtained.Results were not reported and there was no report of patient impact.The following information was provided by the initial reporter, translated from italian to english: the customer reports that the instrument this morning aspirated the first tube of the acquisition completely within seconds.Also 2 weeks ago, while reading a patient sample with facscanto clinical 2.4 the signal on ssc decreased taking the trucount beads out of the gate.The same sample reread on a second instrument (facscanto ii) showed no problems.The sample was then reread on the instrument in question and the problem disappeared.An erroneous result was produced but was immediately identified by the operator and which was not used for diagnostic purposes.

Brand Name
BD FACSCANTO¿
Common Device Name
FLOW CYTOMETRIC REAGENTS AND ACCESSORIES
Manufacturer (Section D)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
Manufacturer (Section G)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
Manufacturer Contact
katie swenson
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key12787910
Report Number2916837-2021-00434
Device Sequence Number5094915
Product Code OYE
UDI-Device Identifier00382903394739
UDI-Public00382903394739
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K141471
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number339473
Device Catalogue Number339473
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/14/2021
Supplement Date Received by Manufacturer03/21/2022
Initial Report FDA Received Date11/10/2021
Supplement Report FDA Received Date03/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/22/2012
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown